pill-1884775_1280

Antibiotics

Twistadmin Is This A Poison

Toxicity: Minor toxicity expected with small unintentional ingestions.

Expected symptoms:  Stomach upset, nausea, vomiting and sometimes diarrhea.

What to do: Give your child a drink of water to dilute the swallowed antibiotic.

Note: If your child has ingested an antibiotic you need to contact the Missouri Poison center for help on how to handle this exposure.

Most families with children are careful to keep medications out of the reach of their little ones.  But what happens when an antibiotic that requires refrigeration is prescribed?  Parents may not even think about “up, away and out of sight” when it comes to the refrigerator.  Many times the bottle of medication is stored on one of the door shelves, within easy reach of a toddler.  Before you know it, your child has opened the bottle of medicine and is drinking away.  Fortunately, ingesting antibiotics, even in large amounts, typically does not result in serious symptoms.

Even at the prescribed dose, antibiotics can be irritating to the stomach and intestines.  Side effects include, poor appetite, stomach discomfort, nausea, vomiting and diarrhea.  When a large amount is ingested, the same minor symptoms are expected, but may be more noticeable. Some people may be allergic to certain antibiotics.  If your child breaks out into hives, develops any difficulty breathing or wheezing, call 911 immediately!

If your child has gotten into an antibiotic do not panic.  Take the medication away from them, give the child a drink of water and call the Missouri Poison Center right away at 1-800-222-1222. The poison center is open all day, every day for poisoning emergencies and questions.

**Note: Don’t forget, every case is different. To make sure you are getting the best information for your individual situation, click below to call or chat. It is fast, free, and confidential.
print